Kentucky, 2024

Flooding and Damaging Winds in Kentucky, April 11, 2024

April 11, 2024 · NWS JKL · 6 events in 3 counties and zones

A strengthening low pressure system and several frontal boundaries all came together across eastern Kentucky during the day on April 11, 2024. Radar showed scattered to numerous showers and thunderstorms across the state through much of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strengthening low pressure system and several frontal boundaries all came together across eastern Kentucky during the day on April 11, 2024. Radar showed scattered to numerous showers and thunderstorms across the state through much of the day. By the early afternoon, SPC issued a watch for the far eastern portion of the state and into neighboring western Virginia, much of West Virginia, and Southeast Ohio. The main concern was fast moving storms and the potential for a few supercells, which could result in strong wind gusts to 70mph and a few tornadoes. Indeed, things did ramp up across portions of eastern KY, specifically in Pike and Magoffin counties. Thankfully there were no tornadoes reported, and the damage was fairly minimal, limited to trees down along the roadways. Meanwhile, a flood prone area in Floyd County also received enough rain to cause issues by the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 11, 1:45 PM EST, 50 minutes earlier. Its key messages:

  • A passing deep low pressure system today will keep temperatures mild, followed by a modest cool-down behind the system's cold front for week's end.
  • Thunderstorms could become strong to severe later today and into the evening. Damaging winds, large hail, and possibly a brief tornado will be the main threats.
  • Well above average high temperatures are expected for next week as temperatures are expected to peak in the lower 80s each day.
Area forecast discussion, Apr 11, 1:45 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
245 PM EDT Thu Apr 11 2024

.KEY MESSAGES...

- A passing deep low pressure system today will keep temperatures
  mild, followed by a modest cool-down behind the system's cold
  front for week's end.

- Thunderstorms could become strong to severe later today and into
  the evening. Damaging winds, large hail, and possibly a brief
  tornado will be the main threats.

- Well above average high temperatures are expected for next week
  as temperatures are expected to peak in the lower 80s each day.

&&

.UPDATE...
Issued at 1241 PM EDT THU APR 11 2024

Hourly grids have been updated based on recent observations and
trends. Some breaks in the clouds are located upstream of the area
over portions of middle TN and into eastern KY. This clearing may
work across the region near midday and allow for some stronger
convection to develop. Some HRRR runs this morning have UH swaths
across portions of the CWA. If sufficient heating occurs, enough
shear is expected for some storm organization and some updraft
rotation or a discrete cell or two. Damaging wind gusts and
marginally severe hail appear to be the primary threats though a
brief isolated tornado cannot be ruled out, though the potential
for all of these threats still appears greater east and northeast
of the CWA.

UPDATE Issued at 725 AM EDT THU APR 11 2024

Just a quick update to the grids to tweak the PoPs through the
next few hours per the radar and CAMs trends. Did also include the
current obs and tendencies for the T/Td grids. These minor tweaks
have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 455 AM EDT THU APR 11 2024

08Z sfc analysis shows a deep area of low pressure lifting into
Kentucky early this morning. A warm/occluded front is coming
north into the area with this system. Ahead of this, light rain
showers are riding out of far northeast Kentucky with the next
round building to the southwest of the JKL CWA. Under mostly
cloudy skies, and amid patches of mainly valley fog, temperatures
are quite mild in the low to mid 60s mostly places, but a few of
the more sheltered spots have fallen into the upper 50s.
Meanwhile, dewpoints are moist and in the mid to upper 50s
supporting PWs in the 1.0 to 1.3 inch range.

The models, and their individual ensemble suites, are in very
good agreement, aloft through the short term portion of the
forecast despite the dynamic setup. They all depict a tandem
trough pushing into the Ohio Valley today with one strong mid
level impulse opening up as it rides northeast into eastern
Tennessee while another, to the northwest, spreads into central
Illinois. The net effect for eastern Kentucky will be significant
height falls and ample mid level energy passing through into the
evening. The larger trough then consolidates over the Great Lakes
tonight and into Friday, further suppressing 5h heights for the
state along with driving a stream of energy through the area in
persistent northwest flow. Only late on Friday will heights start
to rebound when the core of the deep, full latitude trough eases
into the eastern Great Lakes. Given the relatively small model
spread, the NBM was used as the starting point for the grids along
with a heavy dose of the latest CAMs' ideas for PoPs and boundary
movements through Friday.

Sensible weather will feature another stormy day lingering into
the evening on account of a potent spring storm system moving
through the region. It also reflects another conditional threat
for severe weather through the day and into the evening on account
of the stacked low's wind field and surge of energy in the form of
higher dewpoints and temperatures into this part of the state
after the initial round of showers this morning. The system's warm
sector will feature the greatest potential for strong to severe
storms when surface based CAPE values could approach 1000 J/kg
(with better sunshine) coincident with SRH values greater than 250
m2/s2. The latest HRRR and NAMNest indicate a potential for a few
distinct updraft helicity signatures passing through the JKL CWA
at or after peak heating. The potential for supercell formation in
the warm sector will necessitate watching this development
closely and staying aware of all possible storm threats until the
cold front sweeps through. While this will end the highest of
threats, thunder chances will remain into night as well as on
Friday as the rest of the system works through the area with steep
low and mid level lapse rates in place under the depths of the
upper low and its mid-level cold pocket. Winds will also be a
concern through the day, but primarily along and just behind the
main cold front later this afternoon and into the evening when
southwest to west gusts to 35 mph will be seen for most of the
area, but winds as high as 50 mph could occur, locally, above 2500
feet. For this reason an SPS is in effect addressing the winds
and risk to high profile vehicles.

The main adjustments to the NBM starting point were focused on the
PoPs and boundary placement with adjustments provided by the
latest consensus CAMs thoughts today into Friday. Temperatures
and dewpoints will be most dependent on the times of convection
through the period so minimal adjustments were made to the NBM
starting point of these grids.

.LONG TERM...(Saturday through Thursday)
Issued at 245 PM EDT THU APR 11 2024

The forecast period begins with the forecast area on the backside of
an exiting longwave trough with CAA occurring at the same time. At
the surface, high pressure will be building into the region.
Temperatures will be coolest of the period with highs climbing into
the upper-60s to lower-70s. As high pressure continues to build into
the region, temperatures will continue to climb into the upper-70s
to lower-80s for next week. This is also reflected in the ensemble
tables as 90th percentile temperatures are in place throughout the
entire column for a large portion of the forecast period.

Models have come into better agreement with a shortwave diving
through the Great Lakes on Monday. The GFS continues to be the
wetter and more bullish with this little clipper moving through. The
ECMWF has largely got on board but still the drier of the two
deterministic models. At the same time, an upper-level disturbance
is forecast to move onshore Sunday morning and slowly track eastward
through the day. By Monday, the feature has crossed over the Rockies
and moved into the Central Plains. Models then take the system up
toward the Great Lakes with the warm front lifting through the
region. The GFS again is the more aggressive with these warm frontal
PoP chances with the ECMWF being the dryer of the two. The
associated cold front will gradually approach the CWA before the
weak front tries to cross through the CWA late Wednesday. However,
the overall system seems to fizzle out and the frontal boundary
stalls to the west of the region.

Overall, the period will be highlighted by periods of showers and
thunderstorms. Also, temperatures are forecast to be above average
as highs are forecast to climb into the 70s and 80s most days with
overnight lows in the 50s and 60s. Saturday and Saturday night are
the only exceptions as backside CAA will keep the area cooler before
climbing back into the 70s and 80s for Sunday and persisting through
the duration of the forecast window.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 235 PM EDT THU APR 11 2024

Some breaks in the clouds were occurring at issuance time with
primarily a mixture of VFR and MVFR ceilings and some IFR
visibility and ceilings as the heavier showers pass. A period
with a decrease to mainly MVFR and IFR ceilings are expected as a
cold front moves across the area a few hours either side of 00Z.
Rounds of convection are anticipated through around 00Z before
tapering off from west to east behind the front. An upper
disturbance should bring renewed convection toward 12Z and after.
In between these periods, a brief period with an improvement to a
mixture of MVFR and VFR should follow before MVFR become
prevalent for most toward 12Z and remains to end the period.
Winds will initially be south to southwest near 10KT to begin the
period, but winds are expected to shift to the west between 21Z
and 03Z to near 15KT with gusts as high as 20 to 25KT. Winds
should remain at similar speeds and gusts out of the west
southwest to west to end the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GREIF
LONG TERM...VORST
AVIATION...JP
Hazardous weather outlook, Apr 11, 3:30 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
430 AM EDT Thu Apr 11 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
430 AM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible at times today and tonight.

Some storms today could be severe and capable of producing damaging
winds, large hail, and possibly a brief tornado.

In addition to the storms, breezy south to southwest winds of 15 to
25 mph, with gusts of 25 to 35 mph are expected into the evening.
Locally higher gusts of 40 to 50 mph will be possible for elevations
above 2500 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are also possible at times from Friday, as well as
from late Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GREIF/GEERTSON

In the hours before

Special weather statement, Apr 11, 9:18 AM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1018 AM EDT Thu Apr 11 2024

KYZ118-120-111445-
Pike KY-Letcher KY-
1018 AM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LETCHER AND
SOUTHWESTERN PIKE COUNTIES THROUGH 1045 AM EDT...

At 1017 AM EDT, Doppler radar was tracking a strong thunderstorm over
Shelby Gap, or 7 miles northwest of Clintwood, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pikeville, Coal Run Village, Elkhorn City, Shelby Gap, Fishtrap Lake,
Zebulon, Garden Village, Beefhide, Phyllis, Ashcamp, Marrowbone,
Dorton, Virgie, Raccoon, Biggs, Myra, Rockhouse, Adamson, Burdine,
and Belcher.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 119 in Pike County between mile markers 1 and 4.
 U.S. Highway 23 in Lethcher County between mile markers 4 and 7.
 U.S. Highway 23 in Pike County between mile markers 0 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 8236 3726 8239 3723 8249 3723 8250
      3718 8260 3720 8267 3754 8254 3745 8222
TIME...MOT...LOC 1417Z 202DEG 36KT 3724 8253

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Apr 11, 1:24 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
224 PM EDT Thu Apr 11 2024

KYZ068-069-079-080-116-111900-
Jackson KY-Clay KY-Rockcastle KY-Laurel KY-Pulaski KY-
224 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT LAUREL...EAST CENTRAL PULASKI...
SOUTHWESTERN JACKSON...SOUTHEASTERN ROCKCASTLE AND WEST CENTRAL CLAY
COUNTIES THROUGH 300 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Billows, or 14 miles west of London, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
London, Carico, Wood Creek Lake, Pittsburg, Langnau, Pongo,
Mcwhorter, Horse Lick, Lamero, Mount Victory, Atlanta, Bunch,
Mershons, Hazel Patch, London-Corbin Airport, Victory, Deer Lick,
Portersburg, Middlefork, and Camp Wildcat.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 6.
 Interstate 75 in east central Kentucky between mile markers 36 and
53.
 Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
 Kentucky Highway 80 in Pulaski County between mile markers 34 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 8436 3711 8447 3738 8412 3716 8385
TIME...MOT...LOC 1823Z 230DEG 39KT 3710 8434

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Apr 11, 1:28 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
228 PM EDT Thu Apr 11 2024

KYZ110-113-118-120-111900-
Floyd KY-Pike KY-Knott KY-Letcher KY-
228 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LETCHER...EAST
CENTRAL KNOTT...SOUTHEASTERN FLOYD AND SOUTHWESTERN PIKE COUNTIES
THROUGH 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chip, or 7 miles northeast of Whitesburg, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jenkins, Wheelwright, Fleming-Neon, Winters, Horn, Colly, Beefhide,
Cromona, Payne Gap, Sergent, Lester, Democrat, Dorton, Buckhorn
Hollow, Lowndes, Orkney, Rockhouse, Adamson, Neon Junction, and
Ligon.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 23 in Lethcher County between mile markers 1 and 7.
 U.S. Highway 23 in Pike County between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 8250 3720 8256 3715 8263 3712 8272
      3711 8273 3714 8285 3744 8274 3735 8237
TIME...MOT...LOC 1827Z 200DEG 30KT 3719 8271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Apr 11, 1:47 PM EST, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
247 PM EDT Thu Apr 11 2024

KYZ107-110-119-120-111930-
Martin KY-Floyd KY-Pike KY-Johnson KY-
247 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT MARTIN...SOUTHEASTERN JOHNSON...
EASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES THROUGH 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
McDowell, or 12 miles west of Pikeville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prestonsburg, Estill, Coal Run Village, Martin, Wayland, Allen, East
McDowell, Pilgrim, Davella, Glo, Printer, Lancer, Aluba, McDowell,
Betsy Layne, Prince, Ivel, Honaker, Blue Moon, and Osborn.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 3 in Johnson County  Kentucky Highway 3 in Martin
County between mile markers 1 and 9.
 Kentucky Highway 80 in Floyd County between mile markers 6 and 14.
 U.S. Highway 23 in Floyd County between mile markers 1 and 13.
 U.S. Highway 23 in Pike County between mile markers 29 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3738 8269 3741 8276 3743 8277 3743 8279
      3742 8280 3743 8283 3789 8266 3788 8261
      3778 8234
TIME...MOT...LOC 1847Z 209DEG 29KT 3746 8275

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Apr 11, 1:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
259 PM EDT Thu Apr 11 2024

KYZ120-111930-
Pike KY-
259 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PIKE COUNTY THROUGH
330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Virgie, or 7 miles south of Pikeville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pikeville, Rockhouse, Fishtrap Lake, Zebulon, Garden Village,
Phyllis, Shelbiana, Marrowbone, Kimper, Virgie, Raccoon, Chloe, and
Lookout.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 119 in Pike County between mile markers 1 and 7.
 U.S. Highway 23 in Pike County between mile markers 7 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3728 8252 3736 8265 3739 8262 3740 8262
      3742 8260 3742 8261 3758 8250 3748 8218
TIME...MOT...LOC 1859Z 213DEG 27KT 3737 8255

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Apr 11, 2:10 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
310 PM EDT Thu Apr 11 2024

KYZ120-111945-
Pike KY-
310 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PIKE COUNTY THROUGH 345
PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashcamp, or near John Flannagan Lake, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkhorn City, Huddy, Shelby Gap, Jamboree, Fishtrap Lake, Phyllis,
Ashcamp, Toonerville, Marrowbone, Board Tree, Woodman, Biggs,
Rockhouse, Mcandrews, Argo, Phelps, Belcher, Fedscreek, Canada, and
Majestic.

THIS INCLUDES U.S. Highway 119 in Pike County between mile markers 15
and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8235 3723 8250 3720 8255 3720 8257
      3721 8258 3764 8234 3757 8214 3755 8213
      3756 8211 3752 8200
TIME...MOT...LOC 1910Z 205DEG 34KT 3725 8240

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
April 11, 2:35 PM EST
Where
Pike County, 1.5 mi N of Steele
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
37.442, -82.198

The Pike County Highway Garage reported several trees down along KY-194 between MM 44 and 47, south of the Coleman community.

Thunderstorm Wind, Pike

When
April 11, 2:42 PM EST
Where
Pike County, 0.25 mi WSW of Phelps
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
37.518, -82.154

The Pike County Highway Garage reported several trees down along KY-194 between MM 55 and 56, in the Phelps community.

Thunderstorm Wind, Pike

When
April 11, 2:50 PM EST
Where
Pike County, 1.87 mi NNW of Devon
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
37.555, -82.084

The Pike County Highway Garage reported several trees down along Ky-2059 between MM 6 and 7, near the Tug Fork River.

Thunderstorm Wind, Magoffin

When
April 11, 3:50 PM EST
Where
Magoffin County, 0.78 mi SSW of Mason
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.710, -83.056

The Magoffin County Highway Garage reported a tree down along KY-867 between MM 1 and 2, south of Salyersville.

Flood, Floyd

When
April 11, 5:00 PM EST to 8:00 PM EST
Where
Floyd County, 1.03 mi NNW of West Prestonsburg to 1.2 mi NNE of West Prestonsburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.684, -82.805

Spotter reported a 50 to 60 yard stretch of Abbott Creek Road under water, with the deepest flood depth being about 1 foot. Abbott Creek Road is a very flood prone road.

Flood, Pike

When
April 11, 8:54 PM EST to 11:00 PM EST
Where
Pike County, 0.69 mi S of Phelps to 0.62 mi SSE of Phelps
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.510, -82.150

Pike County Emergency Management reported water flowing of KY-194 in 6 to 8 locations around the community of Phelps. Flooding was also occurring along Bones Branch and Abes Branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175579, 1175543, 1175540, 1175580, 1175825, 1175824.